Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2018, 6:31 PM MDT for Union County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 6:31 PM MDT (00:31 UTC)
- Expired
- May 19, 2018, 6:45 PM MDT
- In force
- 14 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 190 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
716
WUUS55 KABQ 200031
SVRABQ
NMC059-200045-
/O.NEW.KABQ.SV.W.0020.180520T0031Z-180520T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
631 PM MDT SAT MAY 19 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 645 PM MDT.
* At 631 PM MDT, a severe thunderstorm was located 8 miles southeast
of Seneca, or 10 miles northeast of Clayton, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seneca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3650 10304 3644 10304 3654 10319 3666 10314
3666 10300 3654 10301 3650 10300
TIME...MOT...LOC 0031Z 299DEG 21KT 3654 10302
HAIL...1.25IN
WIND...60MPH
$$
CA1 follow-up statement
711
WWUS55 KABQ 200042
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
642 PM MDT SAT MAY 19 2018
NMC059-200051-
/O.EXP.KABQ.SV.W.0020.000000T0000Z-180520T0045Z/
Union-
642 PM MDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 645 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3650 10304 3644 10304 3654 10319 3666 10314
3666 10300 3654 10301 3650 10300
TIME...MOT...LOC 0041Z 299DEG 21KT 3653 10299
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:23 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 19, 5:23 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 523 PM MDT Sat May 19 2018 .AVIATION... 00Z TAF CYCLE Low level moisture has increased from the central mountains eastward across the northeast and east central plains this afternoon, and isolated showers and thunderstorms have formed during the mid afternoon hours. These storms will move eastward through early this evening with erratic and strong wind gusts and hail possible in the vicinity of storms. A backdoor cold front will move across the northeast plains early this evening and continue south and west across the plains tonight. Isolated thunderstorms are expected to continue across the northeast and east central plains through midnight. Strong east to southeast winds will develop in the gaps east of the central mountains after midnight. East winds at KABQ will gust to near 40 knots between 08Z and 13Z Sunday morning. Scattered MVFR ceilings will develop late tonight across the eastern plains and continue into the afternoon hours. 28 && .PREV DISCUSSION...243 PM MDT Sat May 19 2018... .SYNOPSIS... A strong back cold door front will slide south and west across eastern New Mexico tonight. East winds will increase in the Rio Grande Valley overnight with gusts up to 50 mph possible below canyons. This front will force moisture westward to the Continental Divide Sunday and set the stage for showers and storms for central and eastern New Mexico through Tuesday. Temperatures will also cool below normal for much of central and eastern New Mexico behind this front. An upper level trough will then approach western New Mexico Wednesday and force moisture back into eastern New Mexico for the remainder of the week. Temperatures will warm above normal once again starting Wednesday or Thursday. && .DISCUSSION... Showers and storms are developing along the Sangre de Cristo Mts this afternoon where low level moisture pushed south and west into the region overnight. 19Z LAPS analysis shows abundant instability across northeastern NM in a large area surrounding the SPC slight risk. The latest HRRR/RAP and HREF-2 solutions indicate storms will move east-southeast across the northeast thru 04Z followed by the next strong frontal push in its wake. Strong gap winds are anticipated within the middle Rio Grande Valley from Santa Fe southward to ABQ and canyons east of Socorro and the Tularosa Valley. Surprisingly MOS guidance is not showing winds too strong along the lower Rio Grande Valley so confidence was not high enough for a Wind Advisory at this time. Areas from near Santa Fe to Placitas, Bear, Embudo, Tijeras, and Hells Canyon could see a brief burst of high winds as moisture slams thru the Sandia/Manzano Mts from 04Z to 07Z. Low level moisture is expected to advect westward to the Cont Dvd Sunday while an upper level low develops over southern CA. This will set the stage for daily round of showers and storms over central and eastern NM Sunday thru Tuesday. 12Z NAM/GFS PW values surge to btwn 0.70 and 0.90" at KABQ. Increasing southerly flow aloft will help deepen atmospheric moisture however the wetness of storms along and west of the Rio Grande Valley is uncertain and doubtful, especially given the prolonged drought scenario over the area. At this time the highest confidence for moderate to heavy precip will be east of the central mt chain where WPC shows 5-day QPF values of 0.75 to 1.75". Extended model guidance is in good agreement showing much drier air spreading eastward across central and western NM beginning Wednesday. Guyer && .FIRE WEATHER... A trend toward higher humidities with isolated to scattered wetting convection especially from the central mountain chain over the eastern plains has begun. A boundary driven by convection in southeast CO and over the OK/TX panhandles during the last 24 hours pushed into eastern NM last night. Increasing instability over northeast and east central NM this afternoon has resulted in showers and thunderstorms developing along the east slopes of the Sangre de Cristo mountains. Additional development is expected as cells initially track from southwest to northeast. A few of these storms could become strong to severe later this afternoon and into the evening with large hail and strong and gusty winds to around 60 mph. As convection increases later this evening, another boundary will surge south through the eastern plains and into the Rio Grande Valley on gusty winds, spreading higher humidities westward. However, overnight humidity recoveries will remain fair to poor west of the Continental Divide. Sunday will be 5 to 15 degrees cooler central and east, with isolated to scattered showers and storms along and near the central mountain chain. Chances for wetting showers and storms increase Sunday night into Tuesday central and east. A mix of wet and dry activity is possible between the Continental Divide and Rio Grande Valley Sunday through Monday. Daytime temperatures though, will be near to below average. There does appear to be potential for critical fire weather conditions Monday afternoon from the Chuska mountains southward towards Glenwood but humidity recoveries Monday night look to be mostly fair to good over this area. A drying and warming trend gains strength in the west Tuesday, then spreads eastward Wednesday and Thursday. Chances for wetting rain will be quite small and limited by Thursday to portions of the east, as minimum humidities fall to the single digits west and overnight recoveries become fair to poor central and west. Another front late next week could restart the westward moisture slosh but extended models disagree if there will be much wetting precipitation as a result. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 PM this evening to 6 AM MDT Sunday for the following zones... NMZ518-519. &&
Hazardous weather outlook, May 19, 10:26 AM MDT, 8 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1026 AM MDT Sat May 19 2018 NMZ501>540-201630- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1026 AM MDT Sat May 19 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening over far northeastern NM where large hail and damaging winds are possible. A strong back door cold front will slide south and west through eastern NM this evening and into the Rio Grande Valley around midnight. Gusty east canyon winds are expected to produce wind gusts up to 50 mph below gap wind prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The above mentioned backdoor cold front will increase chances for afternoon showers and thunderstorms Monday and Tuesday, especially east. A few strong to severe storms are possible in the southeast half of the state Monday afternoon into Monday night. Western New Mexico will likely see isolated dry thunderstorms with gusty winds and little in the way of measurable rainfall Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm today for parts of Colfax and Union counties due to the potential for severe storms. Guyer
In the hours before
Special weather statement, May 19, 2:04 PM MDT, 4 hours 27 minutes before
Special Weather Statement National Weather Service Albuquerque NM 204 PM MDT SAT MAY 19 2018 NMZ528-192030- Far Northeast Highlands- 204 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL 230 PM MDT... At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Philmont Scout Ranch, or 13 miles west of Springer, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springer, Rayado and Miami. This includes Interstate 25 between Mile Markers 409 and 417. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3622 10483 3637 10496 3657 10471 3634 10452 TIME...MOT...LOC 2004Z 234DEG 13KT 3634 10483 40
Special weather statement, May 19, 3:46 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
346 PM MDT SAT MAY 19 2018
NMZ527-528-531-192215-
Far Northeast Highlands-Harding County-Raton Ridge/Johnson Mesa-
346 PM MDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 14 miles east of Springer, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Abbott and Farley.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3632 10401 3631 10401 3617 10433 3630 10449
3656 10423
TIME...MOT...LOC 2146Z 226DEG 19KT 3630 10434
40Special weather statement, May 19, 4:43 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 443 PM MDT SAT MAY 19 2018 NMZ533-192315- Guadalupe County- 443 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near Pastura, or 14 miles west of Santa Rosa, moving northeast at 20 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Santa Rosa and Pastura. This includes Interstate 40 between Mile Markers 258 and 273. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3468 10497 3480 10511 3509 10488 3486 10460 TIME...MOT...LOC 2243Z 223DEG 18KT 3487 10491 Guyer
Special weather statement, May 19, 5:16 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 516 PM MDT SAT MAY 19 2018 NMZ533-192345- Guadalupe County- 516 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GUADALUPE COUNTY UNTIL 545 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near Santa Rosa, moving northeast at 15 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Santa Rosa and Santa Rosa Lake State Park. This includes Interstate 40 between Mile Markers 265 and 284. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3479 10475 3492 10491 3516 10472 3497 10448 TIME...MOT...LOC 2316Z 222DEG 13KT 3497 10475 Guyer
Special weather statement, May 19, 5:49 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT SAT MAY 19 2018
NMZ530>532-534-200030-
Union County-Eastern San Miguel County-Harding County-Quay County-
549 PM MDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...EASTERN
HARDING...NORTH CENTRAL QUAY AND UNION COUNTIES UNTIL 630 PM MDT...
At 549 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Seneca to 18 miles west of
Sedan to 11 miles southeast of Mosquero. Movement was east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.
Locations impacted include...
Clayton, Mosquero, Grenville, Bueyeros, Hayden, Clayton Lake State
Park, Seneca, Sedan, Mount Dora and Moses.
&&
LAT...LON 3650 10300 3650 10304 3614 10304 3537 10358
3562 10414 3629 10369 3700 10350 3700 10301
TIME...MOT...LOC 2349Z 280DEG 19KT 3682 10322 3623 10345 3562 10386
GuyerSpecial weather statement, May 19, 6:10 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 610 PM MDT SAT MAY 19 2018 NMZ532-533-200045- Eastern San Miguel County-Guadalupe County- 610 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 645 PM MDT... At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Cuervo, or 18 miles northeast of Santa Rosa, moving northeast at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of south central San Miguel and northeastern Guadalupe Counties. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3503 10455 3521 10470 3546 10430 3513 10414 TIME...MOT...LOC 0009Z 236DEG 22KT 3517 10449 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:07 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 23 min |
| May 19, 6:10 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| May 19, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 26 min |
| May 19, 6:38 PM MDT | Special Weather Statement | ABQ | 52 min | |
| May 19, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 26 min |
| May 19, 8:05 PM MDT | Special Weather Statement | ABQ | Quay | 40 min |
| May 19, 8:59 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| May 19, 9:24 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 51 min |
| May 19, 9:38 PM MDT | Special Weather Statement | ABQ | Curry | 52 min |
| May 19, 9:55 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 65 min |
| May 19, 10:45 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 45 min |
| May 19, 11:03 PM MDT | Areal Flood Advisory | ABQ | Curry | 117 min |
| May 20, 5:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 20, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.